Can Flouroquinolone Antibiotics Cause Neuropathy?

As has been mentioned before on the blog, a type of antibiotic called Flouroquinolone has been shown to cause Neuropathy (amongst other things). However, not only for neuropathy patients but for HIV patients in general, this sort of information is vital. People with HIV are prone to various secondary infections, especially if their immune system is compromised and the correct antibiotic needs to be used. Apart from that, certain antibiotics clash with certain HIV medications and doctors need to be extra aware when prescribing antibiotics for infection.
Today's post comes from (see link below, which is an "Antibiotics drug reaction support site" and states clearly the risks of taking Flouroquinolones. The lesson here is both to discuss the possible side effects of antibiotics with your doctor and read the labels when you get them. Flouroquinolones certainly look like they need to be avoided.


Food and Drug Administration imposed the government's most urgent safety warning on Cipro, Levaquin, Avelox and many other flouroquinolone antibiotics. The FDA orders a prominent "black box" warning and the development of new literature for patients emphasizing the risks. The most prominent risk is tendon rupture causing long term disability, possibly permanent.

This is an important first step to ensuring these antibiotics are only used when the patient faces a potential fatal outcome, and only after the use of all other antibiotics have been ruled out. This is not due to the probability of risk, but rather severity.

To those who have been affected, prognosis is normally not good. There is no cure. Often repeat exposure through food and water cause a continual never ending cycle of symptoms. Many victims face the fact that their lives have been completely destroyed. Many face loss of job and income, some face breakup of the family. Some have even committed suicide because of the pain inflicted by these drugs.

Unfortunately, physicians currently give these prescriptions out like candy. To emphasize the ignorance of physicians, Cipro is often prescribed post-op for tendon repair surgery. The physician will often prescribe a drug known to cause tendon rupture as a preventive to infection after tendon repair surgery. There is an obvious neglect on the part of the physicians who simply do not known the potential dangers of the drugs they prescribe. So where is the breakdown of information? Unfortunately many physicians mistakenly rely on pharmaceutical drug reps to point out any potential side effects rather than investigating it themselves. Further implicating the physicians, they accept gifts from drug companies and in return will prescribe unnecessary and dangerous substances. Drug Reps, paid on commission, find themselves making more sales by not disclosing the dangers, or make light of potential side effects. Making the problem worse, the drug manufactures trivialize and distort the potential risks.

A pending U.S. Senate bill would require drug companies to report gifts to doctors of more than $25. New York State's legislature plans to hold hearings this year on the relationship between doctors and drug companies. One congressional critic has even compared the drug industry with the tobacco industry, and Senator John McCain has called drugmakers the "bad guys."

Antibiotics known as flouroquinolones have been associated with some or all of the following adverse drug reactions:

* Tendonitis, Tendon Rupture, Tendon, Ligament, Joint and Muscle Damage
* Vision Damage, Hearing Loss, Taste Perversion
* Peripheral Neuropathy (Tingling, burning sensation)
* Insomnia, Nightmares, Anxiety Attacks, Depersonalization, Cognitive Disorders
* Brain, Heart, Liver, Kidney, Pancreas, Blood and Endocrine Disorders
* Severe Psychotic Reactions, Suicidal Thoughts or Actions
Gastrointestinal Damage

Compounding the problem, there are numerous drugs which should not be taken in combination with this class of antibiotics. There are increased risks of injury when they are taken in combination with corticosteroids (e.g.: Prednisone, Flovent, Nasarel, Azmacort, Advair Disku, Methylprednisolone Dospak, Elocon Cream, Desoximetasone Cream, and Sterapred) and when taken in combinations with non-steroidal anti-inflammatory drugs (NSAIDs) (e.g.: Motrin, Pamprin, Aleve, Advil, and Ibuprofen, among others). Physicians are frequently not aware of these contraindications and prescribe dangerous combinations of drugs which cause severe injuries to their patients. Physicians may also not be able to identify that their patient is suffering an adverse reaction and instruct them to continue to take more of the antibiotic resulting in very serious and perhaps preventable injuries.

Blog Archive